Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 68, NWS Grand Rapids, MI

June 13, 2008Lake County, Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2008, 12:33 AM EDT for Lake County, Mason County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2008, 12:33 AM EDT (04:33 UTC)
Expired
Jun 13, 2008, 1:15 AM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

Counties Lake County, MI, Mason County, MI

The radar

The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 9:35 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:41 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 8:41 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EDT THU JUN 12 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(345 PM EDT THU JUN 12 2008)
AN UPPER LEVEL STORM SYSTEM MOVING OUT OF THE NORTHERN PLAINS WILL
BRING THUNDERSTORMS TO THE AREA TONIGHT AND FRIDAY. SEVERE WEATHER
WILL BE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. COOLER
WEATHER IS EXPECTED DURING THE WEEKEND WITH HIGHS IN THE 70S.

&&

.SHORT TERM...(345 PM EDT THU JUN 12 2008)
(TODAY THROUGH SATURDAY)
FORECAST CONCERNS CONTINUE TO DEAL WITH HYDRO ISSUES...DISCUSSED
BELOW...AND THE SVR THREAT THROUGH FRIDAY.

SPC RECENTLY ISSUED A TORNADO WATCH OVER WI WITH THE MILWAUKEE
OFFICE ISSUING SEVERE THUNDERSTORM WARNINGS. MOST OF THIS ACTIVITY
IS MOVING NORTH-NORTHEAST AND SKIRTING THE AREA. EXPECT A MARGINAL
SEVERE THREAT TO SPREAD INTO THE AREA FROM NW TO SE BEGINNING AROUND
OR SHORTLY AFTER MIDNIGHT TONIGHT. WINDS APPEAR TO BE THE MAIN
THREAT...ESPECIALLY AS A 40 KT LOW LEVEL JET AXIS WORKS INTO THE
AREA.

GIVEN HIGH PRECIPITABLE WATER VALUES AND TRAINING CELL POTENTIAL...
BELIEVE GREATEST QPF SHOULD OCCUR OVER OUR NW ZONES WITH AREAL
TOTALS AROUND AN INCH. LOCAL AMOUNTS COULD BE GREATER...BUT A
SIGNIFICANT FLOOD THREAT IS NOT ANTICIPATED. GENERALLY FAVORED SREF
QPF GUIDANCE...WHICH WAS A LITTLE LOWER THAN HPC GUIDANCE.

ON FRIDAY...EXPECT A LULL IN ACTIVITY DURING THE LATE MORNING...
FOLLOWED BY THE SEVERE THREAT REFOCUSING IN THE AFTERNOON GENERALLY
SOUTH OF I-96 AND EAST OF 131. DAMAGING WINDS AGAIN SHOULD BE THE
MAIN THREAT...ALTHOUGH BETTER SHEAR AND INSTABILITY COULD BE MORE
SUPPORTIVE OF HAIL. SEVERE ACTIVITY SHOULD BE SOUTHEAST OF THE AREA
BY EVENING.

&&

.LONG TERM...(345 PM EDT THU JUN 12 2008)
(FRIDAY NIGHT THROUGH WEDNESDAY)
MID RANGE MODELS IN DECENT AGREEMENT AS ONE WOULD EXPECT WITH STRONG
SYNOPTIC SCALE FEATURES. NOT MUCH CHANGED IN THE GRIDS.

AS FRIDAY NIGHT BEGINS... A COLD FRONT WILL BE MOVING THROUGH THE
AREA AS A SHORT WAVE MOVES UP FROM THE CENTRAL PLAINS. THE MAIN LOW
PRESSURE SYSTEM IN CANADA WILL PULL AWAY TO THE NORTHEAST. A RIDGE
OF HIGH PRESSURE WILL PROVIDE A BIT OF A BREAK FROM PRECIPITATION
SATURDAY INTO SATURDAY NIGHT.

A COLD FRONT IS FORECAST TO MOVE THROUGH THE GREAT LAKES REGION IN
THE SUNDAY/MONDAY TIME FRAME. CONTINUE TO HAVE SHOWERS AND
THUNDERSTORMS MENTIONED DURING THIS TIME FRAME. BEST CHANCE FOR
PRECIPITATION LOOKS TO BE SUNDAY AFTERNOON AND EVENING.

MUCH OF EARLY NEXT WEEK WILL BE DOMINATED BY AN UPPER LOW DRIFTING
THROUGH THE NORTHERN GREAT LAKES. DOWN AT THE SURFACE... HIGH
PRESSURE WILL BE LOCATED JUST UPSTREAM FROM MICHIGAN OVER THE
NORTHERN PLAINS INTO WISCONSIN AND ILLINOIS AND SLOWLY DRIFT TO THE
EAST. HAVE CONTINUED DRY WEATHER FORECAST FROM MONDAY NIGHT THROUGH
THURSDAY. TEMPERATURES MAY BE COOLER THAN NORMAL FOR THE FIRST HALF
OF NEXT WEEK.

&&

.MARINE...(345 PM EDT THU JUN 12 2008)
NO CONCERNS ARE ANTICIPATED AT THIS TIME.

&&

.AVIATION...(841 PM EDT THU JUN 12 2008)
SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTHWEST OUT OF ILLINOIS
AND WISCONSIN INTO WESTERN LOWER MICHIGAN OVERNIGHT. EXPECT STORMS
TO ARRIVE AT MKG BY 06Z AND THEN REACH GRR BY 08Z. THE STORMS WILL
SLOWLY MOVE SOUTH AND EAST AND REACH LAN AND JXN BY 12Z...LASTING
THROUGH MUCH OF THE DAY. SOME OF THESE STORMS COULD BE SEVERE
WITH STRONG WINDS AND HAIL.

&&

.HYDROLOGY...(345 PM EDT THU JUN 12 2008)
THE THORNAPPLE RIVER ABOVE HASTINGS SHOULD CONTINUE TO FALL...
GETTING BELOW FLOOD STAGE FRIDAY MORNING. THUNDERSTORMS ARE
EXPECTED TONIGHT AND FRIDAY. DUE TO A GREAT DEAL OF ATMOSPHERIC
MOISTURE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOWEVER...STORMS
SHOULD STEADILY PROGRESS THROUGH THE AREA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT
LONG TERM:    IOD
MARINE        TJT
AVIATION:     OSTUNO
HYDROLOGY:    TJT
Hazardous weather outlook, Jun 12, 7:59 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT THU JUN 12 2008

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-132115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
759 PM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SIGNIFICANT FLOODING WILL CONTINUE ACROSS MUCH OF MASON...LAKE
AND OSCEOLA COUNTIES.  PARTICULARLY HARD HIT RIVERS WILL INCLUDE THE
PINE...BIG SABLE...LINCOLN AND PERE MARQUETTE RIVERS. THESE RIVERS
WILL CONTINUE TO EXPERIENCE FLOODING.  FLOODED...WEAKENED AND WASHED
OUT ROADS WILL BE A HAZARD FOR MOTORISTS.

THERE IS THE CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. NO SEVERE
WEATHER IS EXPECTED. A FEW WIND GUSTS TO 40 MPH AND SMALL HAIL WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS SOUTH OF A BATTLE
CREEK TO JACKSON LINE SATURDAY INTO SATURDAY NIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR THE ENTIRE REGION
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MJS NJJ

In the hours before

Local storm report, Jun 12, 10:13 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1013 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 NW FREESOIL           44.14N 86.26W
06/12/2008                   MASON              MI   LAW ENFORCEMENT

            PART OF THE ROOF BLOWN OFF A CONVENIENCE STORE. SEVERAL
            TREES UPROOTED. DEBRIS WAS BLOWN NORTHEAST. TIME
            ESTIMATED FROM RADAR.

&&

OSTUNO
Local storm report, Jun 12, 11:09 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLOOD            3 SW FREESOIL           44.08N 86.26W
06/12/2008                   MASON              MI   LAW ENFORCEMENT

            WATER OVER THE ROAD AT U.S. 31 AND TOWN LINE ROAD.

&&

OSTUNO
Local storm report, Jun 12, 11:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HEAVY RAIN       6 N PENTWATER           43.87N 86.43W
06/12/2008  M1.25 INCH       MASON              MI   TRAINED SPOTTER

            1.25 INCHES OF RAIN IN 15 MINUTES. STILL RAINING VERY
            HARD.

&&

OSTUNO
Local storm report, Jun 12, 11:50 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     LUDINGTON               43.96N 86.44W
06/12/2008                   MASON              MI   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES AND WIRES DOWN IN THE LUDINGTON
            AND HAMLIN LAKE AREA. TIME APPROXIMATE FROM RADAR.

&&

OSTUNO
Local storm report, Jun 12, 11:54 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       5 N SCOTTVILLE          44.02N 86.28W
06/12/2008  M4.00 INCH       MASON              MI   TRAINED SPOTTER

            MORE THAN 4 INCHES OF RAIN BETWEEN 9 AND 1145 PM.

&&

OSTUNO
Local storm report, Jun 13, 12:14 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 AM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HAIL             LUTHER                  44.04N 85.68W
06/13/2008  M0.25 INCH       LAKE               MI   FIRE DEPT/RESCUE

            HAIL REPORTED BY FIRE DEPARTMENT.

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:26 PM EDTSpecial Marine WarningGRR2 hr
Jun 12, 9:12 PM EDTSevere Thunderstorm WarningGRRMason48 min
Jun 12, 9:16 PM EDTTornado WarningGRRMason44 min
Jun 12, 9:58 PM EDTSpecial Marine WarningGRR92 min
Jun 12, 10:00 PM EDTSevere Thunderstorm WarningGRRMason45 min
Jun 12, 10:07 PM EDTSevere Thunderstorm WarningGRRLake, Mason38 min
Jun 12, 10:17 PM EDTTornado WarningGRRLake, Mason58 min
Jun 12, 10:22 PM EDTAreal Flood AdvisoryGRRLake, Mason2 hr
Jun 12, 10:44 PM EDTSevere Thunderstorm WarningGRRMason, Oceana46 min
Jun 12, 10:55 PM EDTFlash Flood WarningGRRLake, Mason17 hr
Jun 12, 11:01 PM EDTSevere Thunderstorm WarningGRRLake, Osceola59 min
Jun 12, 11:14 PM EDTSevere Thunderstorm WarningGRRLake, Mason, Newaygo, Oceana61 min
Jun 12, 11:28 PM EDTSpecial Marine WarningGRR92 min
Jun 12, 11:54 PM EDTSevere Thunderstorm WarningGRRLake, Osceola51 min
Jun 12, 11:58 PM EDTSevere Thunderstorm WarningGRRMason, Oceana47 min
Jun 13, 12:55 AM EDTSpecial Marine WarningGRR95 min
Jun 13, 1:16 AM EDTSevere Thunderstorm WarningGRRMason29 min
Jun 13, 1:19 AM EDTSpecial Weather StatementGRROsceola41 min
Jun 13, 1:51 AM EDTSpecial Weather StatementGRRLake, Mason, Oceana, Osceola69 min
Jun 13, 2:32 AM EDTSpecial Marine WarningGRR87 min
Jun 13, 2:56 AM EDTSpecial Weather StatementGRRLake, Mason, Mecosta, Muskegon, Newaygo, Oceana and 1 more64 min
Jun 13, 3:03 AM EDTSpecial Marine WarningGRR57 min
Jun 13, 3:07 AM EDTRiver Flood WarningGRRMason53 hr
Jun 13, 3:35 AM EDTSevere Thunderstorm WarningGRRAllegan, Muskegon, Ottawa, Van Buren42 min
Jun 13, 4:13 AM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Newaygo77 min
Jun 13, 4:18 AM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Ionia, Kalamazoo, Kent72 min
Jun 13, 5:28 AM EDTSpecial Weather StatementGRRAllegan, Van Buren62 min
Jun 13, 5:30 AM EDTSpecial Weather StatementGRRGratiot, Isabella, Montcalm60 min
Jun 13, 5:33 AM EDTSpecial Weather StatementGRRJackson57 min
Jun 13, 6:14 AM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson91 min
Jun 13, 10:32 AM EDTFlash Flood WarningGRROsceola5 hr
Jun 13, 12:36 PM EDTFlash Flood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more8 hr
Jun 13, 2:17 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Kalamazoo58 min
Jun 13, 3:12 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Kalamazoo63 min
Jun 13, 3:25 PM EDTAreal Flood WarningGRRLake, Mason, Osceola24 hr
Jun 13, 4:11 PM EDTSpecial Weather StatementGRRBarry, Eaton, Ingham, Jackson64 min
Jun 13, 5:05 PM EDTSpecial Weather StatementGRRIngham, Jackson55 min
Jun 13, 5:55 PM EDTSpecial Weather StatementGRRGratiot65 min
Jun 13, 7:23 PM EDTSpecial Weather StatementGRRKent67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.